North Dakota, 2010

Hail and Damaging Winds in North Dakota, August 11 to 12, 2010

August 11 to 12, 2010 · NWS BIS · 12 events in 9 counties and zones

A mid level trough ejecting northeast through the Northern Rockies, combined with a stalled frontal boundary, resulted in strong to severe thunderstorm development across central Montana in the late afternoon. These storms continued to move and develop eastward into western and portions of central North Dakota during the evening hours of Wednesday, August 11th and into the early morning of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid level trough ejecting northeast through the Northern Rockies, combined with a stalled frontal boundary, resulted in strong to severe thunderstorm development across central Montana in the late afternoon. These storms continued to move and develop eastward into western and portions of central North Dakota during the evening hours of Wednesday, August 11th and into the early morning of Thursday, August 12th.

Multiple severe thunderstorm warnings were issued. Several reports of large hail and multiple reports of severe thunderstorm wind gusts were received during this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 11, 12:01 PM MST, 7 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 12:01 PM MST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
201 PM CDT WED AUG 11 2010

.SYNOPSIS...QUASI-STATIONARY FRONT EXTENDS FROM LAKE WINNIPEG
SOUTHWEST THROUGH KMOT AND KISN TO DEE PENING LOW TROUGH IN LEE OF
MONTANA ROCKIES. VERY MOIST AIRMASS IN PLACE OVER EASTERN DAKOTAS
WITH DRIER CONDITIONS WORKING FROM WEST TO EAST.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
CONCERNS CONTINUE TO BE WITH TIMING AND SEVERITY OF CONVECTION.
GFS AND NAM HAVE DIFFERENT SOLUTIONS TO CONVECTION INHIBITION
TONIGHT WITH 12Z GFS DELAYING QPF WEST OF NORTH DAKOTA AND
MONTANA BORDER UNTIL AFTER 00Z TONIGHT...NAM AND 00Z ECMWF BOTH
BRING CHANCE OF CONVECTION TO WESTERN ZONES LATE THIS AFTERNOON.
WILL NOWCAST BEGINNING OF PRECIPITATION WITH SOON ARRIVING 12Z
ECMWF.

CONVECTION CONTINUES OVERNIGHT BEFORE EXITING WESTERN AND CENTRAL
NORTH DAKOTA THURSDAY MORNING. CAPPED MIXED LAYER WILL EXIST
THURSDAY AFTERNOON WITH MOISTURE INCREASING AS RETURN FLOW
INCREASES. SIGNIFICANT SEVERE WEATHER MAY BE AN ISSUE THURSDAY
AFTERNOON AND EVENING.

HIGH SHEAR AND MOISTURE PARAMETERS MOVE EAST OF CENTRAL NORTH
DAKOTA FRIDAY THOUGH THUNDERSTORMS REMAIN POSSIBLE FROM FRIDAY AND
SATURDAY. SOMEWHAT COOLER TEMPS ON FRIDAY AND SATURDAY AS
TROUGH MOVES THROUGH MEAN RIDGE LOCATION OVER ROCKIES AND ONTO THE
NORTHERN PLAINS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
EXTENDED BEGINS WITH PARTLY CLOUDY AND COOL CONDITIONS SUNDAY.
MAINLY DRY WEST WITH A SLIGHT CHANCE OF SHOWERS/THUNDERSHOWERS FOR
MOST OF CENTRAL NORTH DAKOTA AS A WEAK SHORTWAVE SLIDES THROUGH THE
NORTHWEST FLOW. AFTERNOON TQ INDICES AROUND 17C SUPPORT THIS NOTION
ALONG WITH WEAK CAPE VALUES. EXPECT AFTERNOON HIGHS ONLY IN THE 70S
ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

THEREAFTER THE EXTENDED MODELS ARE IN DECENT AGREEMENT WITH A
RE-ENFORCING SURGE OF COOLER AIR ASSOCIATED WITH A SHORTWAVE TROUGH
ALOFT/SURFACE FRONT ROTATING AROUND A LARGE HUDSON BAY LOW SLATED TO
MOVE THROUGH NORTH DAKOTA MONDAY NIGHT. WILL EXPERIENCE A VERY BRIEF
MODERATING TREND MONDAY AFTERNOON WITH AFTERNOON HIGHS BETWEEN
75F-85F. WITH THIS CHANGE IN AIRMASS...EXPECT A CHANCE OF
SHOWERS/ISOLATED THUNDERSTORMS EASTERN ZONES AND A SLIGHT CHANCE
ELSEWHERE MONDAY AFTERNOON THROUGH TUESDAY MORNING. BEHIND THE
FRONT...MUCH COOLER TUESDAY WITH AFTERNOON HIGHS IN THE UPPER 60S TO
UPPER 70S. SHOWERS EXIT THE AREA TUESDAY MORNING WITH A DRY/NORTHWEST
FLOW RESUMING FOR THE REST OF THE EXTENDED.

&&

.AVIATION...
A SURFACE LOW PRESSURE AND AN ASSOCIATED WARM FRONT OVER
SOUTHEASTERN MONTANA WILL MOVE EAST DURING THE NEXT 24HR REACHING
SOUTHEAST NORTH DAKOTA THURSDAY EVENING. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN AERODROMES/KISN AND
KDIK EARLY WEDNESDAY EVENING AND SPREAD INTO THE CENTRAL
AERODROMES/KMOT/KBIS AND KJMS OVERNIGHT. VFR CONDITIONS ARE
FORECAST OUTSIDE OF THE SHOWERS/THUNDERSTORMS BUT IN AND AROUND
THE PRECIPITATION AREAS EXPECT BRIEF PERIODS OF MVFR CEILINGS AND
VISIBILITIES. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY
AFTERNOON AND EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/KS
Hazardous weather outlook, Aug 11, 2:08 PM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT WED AUG 11 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
408 PM CDT WED AUG 11 2010 /308 PM MDT WED AUG 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
HERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON IN THE
WEST...AND OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.
SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING WEST AND CENTRAL
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT...SOME POSSIBLY SEVERE. THE CHANCE OF THUNDERSTORMS REMAINS
IN THE FORECAST FOR FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

In the hours before

Special weather statement, Aug 11, 5:18 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT WED AUG 11 2010

NDZ009-017-120115-
MCKENZIE ND-WILLIAMS ND-
618 PM MDT WED AUG 11 2010

...SPECIAL WEATHER STATEMENT FOR WESTERN MCKENZIE AND SOUTHWESTERN
WILLIAMS COUNTIES UNTIL 715 PM MDT/815 PM CDT/...

AT 712 PM CDT/612 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 15 MILES WEST OF
SIDNEY...MOVING NORTHEAST AT 25 MPH.

BETWEEN 745 AND 8 PM CDT...THESE STORMS WILL BE MOVING INTO
NORTHWESTERN NORTH DAKOTA. BE PREPARED FOR THE POSSIBILITY OF LARGE
HAIL AND STRONG WIND GUSTS ALONG WITH FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARTWRIGHT...
  FORT UNION...
  EAST FAIRVIEW...
  SATHER DAM...
  FORT UNION TRADING POST...
  FORT BUFORD STATE HISTORICAL SITE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ABELING
Special weather statement, Aug 11, 5:30 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
730 PM CDT WED AUG 11 2010

NDZ031-120115-
GOLDEN VALLEY ND-
630 PM MDT WED AUG 11 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN GOLDEN VALLEY COUNTY UNTIL
715 PM MDT...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEACH...OR 7 MILES EAST OF WIBAUX...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN GOLDEN VALLEY COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Special weather statement, Aug 11, 6:41 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT WED AUG 11 2010

NDZ043-044-120245-
ADAMS ND-BOWMAN ND-
741 PM MDT WED AUG 11 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHERN ADAMS AND SOUTHEASTERN
BOWMAN COUNTIES UNTIL 845 PM MDT...

AT 834 PM CDT/734 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 28 MILES
SOUTHWEST OF REEDER...OR 32 MILES SOUTH OF BOWMAN...MOVING NORTHEAST
AT 40 MPH.

IF THESE STORMS CONTINUE TO INTENSIFY AND MOVE NORTHEAST...THEY WILL
MOVE INTO SOUTHERN BOWMAN AND ADAMS COUNTIES BY 8 PM MDT. LARGE HAIL
AND STRONG WINDS MAY BE POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REEDER...
  BUCYRUS...
  HETTINGER...
  HAYNES...
  NORTH LEMMON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ABELING
Special weather statement, Aug 11, 6:42 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT WED AUG 11 2010

NDZ032-120230-
BILLINGS ND-
742 PM MDT WED AUG 11 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN BILLINGS COUNTY UNTIL 830
PM MDT...

AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES EAST OF
TROTTERS TO 12 MILES NORTH OF MEDORA...AND MOVING NORTHEAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
SOUTH FAIRFIELD AROUND 810 PM MDT.
FAIRFIELD AROUND 815 PM MDT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Special weather statement, Aug 11, 6:46 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT WED AUG 11 2010

NDZ017-031-120230-
GOLDEN VALLEY ND-MCKENZIE ND-
746 PM MDT WED AUG 11 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN MCKENZIE AND NORTHERN
GOLDEN VALLEY COUNTIES UNTIL 830 PM MDT...

AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROTTERS TO 13 MILES
NORTHEAST OF WIBAUX...AND MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
TROTTERS AROUND 800 PM MDT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD

The radar

The Glasgow radar (KGGW), 204 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, McKenzie

When
August 11, 7:03 PM MST to 7:10 PM MST
Where
McKenzie County, 4.69 mi E of Fairview
Measured
1.75 in hail
Reported by
Public
Coordinates
47.860, -103.930

Hail, McKenzie

When
August 11, 8:01 PM MST to 8:16 PM MST
Where
McKenzie County, 5.44 mi NE of Grassy Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.450, -103.160

Thunderstorm Wind, Adams

When
August 11, 8:03 PM MST to 8:10 PM MST
Where
Adams County, 14.95 mi E of Haynes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.950, -102.160

The public reported an estimated wind speed of 60 mph.

Hail, Dunn

When
August 11, 8:54 PM MST to 9:08 PM MST
Where
Dunn County, 15.23 mi N of Killdeer
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.590, -102.750

Thunderstorm Wind, Mountrail

When
August 11, 10:12 PM CST to 10:19 PM CST
Where
Mountrail County, 1.46 mi SSW of Parshall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.950, -102.140

Estimated winds of 60 mph were reported.

Thunderstorm Wind, Divide

When
August 11, 10:18 PM CST to 10:25 PM CST
Where
Divide County, 5.49 mi E of Crosby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.910, -103.160

Estimated winds of 60 mph were reported along with small hail and very heavy rain.

Thunderstorm Wind, Ward

When
August 11, 11:03 PM CST to 11:09 PM CST
Where
Ward County, 0.83 mi NNE of Des Lacs
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
48.260, -101.560

Thunderstorm Wind, Ward

When
August 11, 11:10 PM CST to 11:17 PM CST
Where
Ward County, 0.92 mi W of Minot
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
48.230, -101.300

Estimated winds of 65 mph were reported.

Thunderstorm Wind, Ward

When
August 11, 11:16 PM CST to 11:21 PM CST
Where
Ward County, 0.92 mi W of Minot
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.230, -101.300

This was the second of two rounds of wind to strike the city of Minot. The first round was associated with a gust front, and this second gust was associated with heavy precipitation.

Thunderstorm Wind, Burleigh

When
August 11, 11:47 PM CST to 11:52 PM CST
Where
Burleigh County, 2.37 mi E of Moffit
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
46.680, -100.230

Thunderstorm Wind, McLean

When
August 11, 11:51 PM CST to August 12, 12:01 AM CST
Where
McLean County, 6.92 mi N of Emmet
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
47.750, -101.640

Thunderstorm Wind, Stutsman

When
August 12, 1:23 AM CST to 1:28 AM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.910, -98.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254669, 254671, 254672, 254673, 254674, 254675, 254676, 254677, 254678, 254679, 254682, 254683.